Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Raleigh, NC

April 9, 20154 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 9, 2015, 9:26 PM EDT for 4 counties in North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2015, 9:26 PM EDT (01:26 UTC)
Expired
Apr 9, 2015, 10:00 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS52 KRAH 100126
SVRRAH
NCC037-085-105-183-100215-
/O.NEW.KRAH.SV.W.0017.150410T0126Z-150410T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN LEE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 1015 PM EDT

* AT 925 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 58 MPH. THIS STORM WAS LOCATED NEAR SANFORD...AND MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANFORD...FUQUAY-VARINA...HOLLY SPRINGS...BROADWAY...SEMINOLE...
  DUNCAN...HARRIS LAKE BOAT LAUNCH...SHEARON HARRIS RESERVOIR AND
  RAVEN ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3540 7914 3557 7918 3568 7882 3543 7875
TIME...MOT...LOC 0125Z 259DEG 12KT 3551 7910 

$$

77
1 follow-up statement
535 
WWUS52 KRAH 100200
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT THU APR 9 2015

NCC037-085-105-183-100209-
/O.CAN.KRAH.SV.W.0017.000000T0000Z-150410T0215Z/
CHATHAM NC-WAKE NC-HARNETT NC-LEE NC-
1000 PM EDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHATHAM...
SOUTHWESTERN WAKE...NORTHWESTERN HARNETT AND NORTHEASTERN LEE
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3540 7914 3557 7918 3568 7882 3543 7875
TIME...MOT...LOC 0155Z 259DEG 12KT 3553 7896 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:46 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 9, 8:46 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT THU APR 9 2015

.SYNOPSIS...A WARM FRONT WILL RETREAT INTO NORTHERN NC THROUGH THIS
EVENING...AND MAY BRIEFLY STALL NEAR THE VA BORDER TONIGHT...BEFORE
A GROWING WARM SECTOR EXPANDS ACROSS THE ENTIRE MIDDLE ATLANTIC
REGION ON FRI. A LEE SURFACE TROUGH WILL DEVELOP EAST OF THE
APPALACHIANS BY EARLY AFTERNOON FRI...AHEAD OF A COLD FRONT THAT
WILL CROSS CENTRAL NC LATER FRI AND FRI NIGHT. HIGH PRESSURE WILL
FOLLOW FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 355 PM THURSDAY...

AMIDST OTHERWISE SHORTWAVE RIDGING ALOFT OVER THE SE STATES...A LOW
AMPLITUDE DISTURBANCE OVER THE NC SANDHILLS WILL DRIFT ESE ACROSS
CENTRAL AND EASTERN NC THROUGH THIS EVENING. MEANWHILE
UPSTREAM...A MORE SIGNIFICANT SHORTWAVE TROUGH EXTENDING FROM NE IL
TO ARKANSAS WILL MOVE NE INTO THE GREAT LAKES AND OH VALLEY THROUGH
THIS EVENING...THE TAIL END OF WHICH WILL CROSS VA/NC TONIGHT.

AT THE SURFACE...A RETREATING WARM FRONT WAS ANALYZED FROM THE
NORTHERN NC MOUNTAINS ESE TO THE SOUTHERN AND CENTRAL COASTAL PLAIN.
THIS BOUNDARY WILL RETREAT SLOWLY NORTH ACROSS CENTRAL AND NORTHERN
NC THROUGH THIS EVENING...THOUGH IT MAY STALL NEAR THE VA BORDER
SHORTLY AFTER DARK.

THE FRONT...AND STRATUS BOUNDARY DISPLACED 25-50 MILES FARTHER NORTH
INTO THE COOLER/MORE STABLE AIR AT THE SFC...HAVE SERVED AS THE TWO
PRIMARY FOCI FOR SHOWERS AND STORMS THUS FAR AS DIABATIC
HEATING/DESTABILIZATION/REMOVAL OF CINH HAS INCREASED THIS
AFTERNOON. THE GREATEST CONCENTRATION OF SHOWERS AND STORMS SHOULD
CONSEQUENTLY EXPAND ACROSS THE SOUTHERN AND WESTERN PIEDMONT...
SANDHILLS...AND SOUTHERN-CENTRAL COASTAL PLAIN THIS AFTERNOON.
SOUTHWESTERLY MEAN FLOW IN THE LOWEST 10-15 K FT SHOULD THEN ADVECT
THIS ACTIVITY NE OR CAUSE NEW ELEVATED CONVECTION ALTOGETHER TO
DEVELOP TO THE NORTHEAST OF THE RETREATING FRONT...INTO THE NORTHERN
AND NE PIEDMONT AND NORTHERN COASTAL PLAIN...THIS EVENING.

ONLY MARGINAL MID-LEVEL FLOW ON THE ORDER OF 25-30 KTS SHOULD PROVE
INSUFFICIENT FOR ANY SIGNIFICANT STORM ORGANIZATION/SEVERE
THREAT...THOUGH STORMS THAT FORM ALONG THE BOUNDARY/ZONE OF ENHANCED
LOW LEVEL SHEAR MAY EXHIBIT TRANSIENT LOW-MID LEVEL ROTATION THAT
MAY FOCUS RFD-TYPE STRONG WIND GUSTS AND/OR LARGE HAIL. PULSE
HAIL/DOWNBURST WIND AND LOCALLY HEAVY RAIN WILL OTHERWISE PROVE THE
PRIMARY THREATS...WITH THE RELATIVE LOWEST THREAT OVER THE NE
PIEDMONT AND NORTHERN COASTAL PLAIN...WHERE DIURNAL TIMING/
DESTABILIZATION WILL BE MINIMIZED.

AN OVERALL DIMINISHING TREND IN COVERAGE SHOULD OCCUR BY MID-LATE
EVENING...ONCE THIS BATCH OF SHOWERS AND STORMS MOVES NORTHEAST OF
THE AREA. HOWEVER...THE TAIL END OF THE AFOREMENTIONED PASSING
SHORTWAVE TROUGH MAY CAUSE A FEW SHOWERS OR STORM TO CONTINUE TO
PERCOLATE INVOF THE SLOWLY RETREATING WARM FRONT OVER THE NORTHERN
PIEDMONT OVERNIGHT...WITH LOWS MOSTLY IN THE 60S...EXCEPT FOR SOME
50S POSSIBLE IN THE LINGERING WEDGE OVER FAR NE SECTIONS OF THE CWFA
THIS EVENING.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 405 PM THURSDAY...

BENEATH MODEST HEIGHT FALLS ALOFT ATTENDING A PARENT SHORTWAVE
TROUGH FORECAST TO CROSS THE GREAT LAKES...A GROWING WARM SECTOR -
ONE CHARACTERIZED BY AFTERNOON HIGHS IN THE 80S OVER CENTRAL NC-
WILL EXPAND ACROSS THE MIDDLE ATLANTIC STATES ON FRI...WHERE A
BREEZY SSW WIND WILL STRENGTHEN AND GUST BETWEEN 25-30 MPH ONCE A
PRONOUNCED INVERSION BREAKS AROUND MIDDAY. THE DAY SHOULD START
MOSTLY DRY...HOWEVER...EXCEPT FOR A RISK OF A SHOWER NEAR THE VA
BORDER...IN CLOSEST PROXIMITY TO THE SLOWLY RETREATING FRONTAL
ZONE...IN THE MORNING. OTHERWISE...A PRE-FRONTAL TROUGH OVER WESTERN
NC WILL SHARPEN...AND THIS FEATURE AND/OR REMNANT OUTFLOW FROM AN
UPSTREAM OVERNIGHT MCS MAY TRIGGER A BAND OF SCATTERED SHOWERS AND
STORMS OVER THE WESTERN PIEDMONT BY EARLY-MID AFTERNOON.
HOWEVER...THE BETTER PRECIPITATION CHANCES WILL FOLLOW LATE IN THE
AFTERNOON AND THROUGH THE EVENING HOURS...AS A MORE SUBSTANTIAL AND
SOLID LINE OF SHOWERS AND STORMS MARCHES EAST ALONG AN ADVANCING
COLD FRONT BETWEEN 22Z FRI-06Z SAT. SOUTHWESTERLY MID LEVEL FLOW
WILL STRENGTHEN WITH TIME INTO THE 35-50 KT RANGE BY 00Z; AND WITH
GENERALLY UNIDIRECTIONAL SHEAR...STORM ORGANIZATION AND AN ATTENDANT
THREAT OF SEVERE WEATHER IS EXPECTED. GIVEN THE UNIDIRECTIONAL FLOW
AND LINEAR FORCING/PRIMARILY LINEAR CONVECTIVE MODE...DAMAGING
STRAIGHT LINE WINDS WILL POSE THE PRIMARY HAZARD. THE FRONT...AND
PARTICULARLY A BAND OF 850-700 MB MOISTURE AND ASSOCIATED LINGERING
CLOUDS AND CHANCE OF SHOWERS...WILL BE SLOW TO CLEAR THE COASTAL
PLAIN OVERNIGHT...WITH CAA-DRIVEN LOWS MOSTLY IN THE 50S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 305 AM THURSDAY...

THE SYNOPTIC FRONT DEPARTING THE AREA EARLY SATURDAY MORNING WILL BE
FOLLOWED BY A 1028MB HIGH BUILDING ACROSS THE LOWER MIDWEST...WHICH
WILL EVENTUALLY SETTLE ACROSS VIRGINIA SATURDAY NIGHT.  THE DRIER
AND MORE STABLE AIRMASS...CHARACTERIZED BY 1000-850MB THICKNESSES A
FEW DEGREES BELOW NORMAL IN THE 1340-1350M RANGE WILL LEAD TO A
TRANQUIL WEEKEND AND HIGHS NEAR NORMAL IN THE LOWER 70S. THE MAIN
QUESTION IN THE FORECAST IS HOW COLD SUNDAY MORNING LOWS WILL BE.  WITH THE
HIGH JUST TO OUR NORTH...NEARLY OPTIMAL RADIATIONAL COOLING
CONDITIONS SUPPORT LOWS IN THE LOWER 40S ACROSS THE NORTH...IF NOT A
FEW AREAS OF UPPER 30S.  IT DOESNT APPEAR CONDITIONS WILL BE COLD
ENOUGH FOR A FROST...BUT GUIDANCE IS TRENDING TOWARD THESE VALUES.
ONCE THE HIGH MOVES OFFSHORE ON SUNDAY...LOWS SUNDAY NIGHT WILL BE A
LITTLE MILDER IN THE MID 40S TO NEAR 50.

FOR NEXT WEEK...A SHORTWAVE CROSSING NORTHERN PLAINS AND GREAT LAKES
WILL LAY A COLD FRONT ACROSS THE OH VALLEY AND MID-ATLANTIC STATES
MONDAY/MONDAY NIGHT...WHICH THEN SURGES SOUTH INTO NC ON TUESDAY AS
HIGH PRESSURE...SUPPORTED BY STRONGLY CONFLUENT FLOW OVER THE
NORTHEAST...BUILDS TO OUR NORTH.  FORECAST UNCERTAINTY GROWS RAPIDLY
PAST MIDWEEK AS MODELS SHOW AN ANOMALOUSLY DEEP UPPER TROUGH THAT
REACHES THE GULF OF MEXICO BARRELING ACROSS THE DEEP SOUTH.  WE
SHOULD SEE A CHANCE OF SHOWERS LATE MONDAY INTO TUESDAY AS THE FRONT
MOVES INTO THE REGION.  INSTABILITY LOOKS LIMITED DURING THE FIRST
HALF OF THE WEEK...WITH A BETTER CHANCE OF SEVER WEATHER LATE IN THE
WEEK WITH THE AFOREMENTIONED UPPER TROUGH.  TEMPS SHOULD BE WITHIN A
FEW DEGREES OF NORMAL EACH DAY...COOLEST MIDDLE OF THE WEEK BEHIND
THE FRONT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 845 PM THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRANSLATE
EASTWARD ACROSS CENTRAL NC DURING THE NEXT SEVERAL HOURS. AS OF 00Z-
01Z...A BROKEN LINE OF STORMS GENERALLY LINES UP FROM RALEIGH TO
SANFORD TO ROCKINGHAM. THIS ACTIVITY SHOULD WEAKEN AS IT MOVES
EAST...WITH ONLY SOME ISOLATED STORMS/SHOWERS OVERNIGHT. CONFIDENCE
REGARDING LOW CLOUD DEVELOPMENT AGAIN TONIGHT IS ONLY MEDIUM...WITH
THE RELATIVE BEST CHANCE AT RWI...WHERE SOME LINGERING COOLER AND
STABLE AIR NEAR THE SURFACE WILL FAVOR THE REDEVELOPMENT OF LOW
CLOUDS. SOME LOW STRATUS WILL ALSO BE POSSIBLE AT FAY AND RDU...ON
THE WESTERN FRINGE OF WHERE NWP GUIDANCE SUGGESTS STRATUS FOCUSED
OVER THE EASTERN CAROLINAS MAY ALSO DEVELOP. A STEADY SOUTHERLY
BREEZE OVERNIGHT...WITH OCCASIONAL GUSTS TO AROUND 20 KTS...WILL
STRENGTHEN INTO THE LOW-MID TEENS KTS WITH GUSTS AROUND 25 KTS BY
MIDDAY-EARLY AFTERNOON FRI.

THE APPROACH OF A PRE-FRONTAL TROUGH AND/OR REMNANT OUTFLOW FROM
UPSTREAM CONVECTION COULD TRIGGER A BAND OF SCATTERED SHOWERS AND
STORMS MAINLY FROM RDU WESTWARD BETWEEN 16-21Z FRI...FOLLOWED BY A
MORE SOLID LINE OF SHOWERS AND STORMS...SOME WITH STRONG TO SEVERE
WIND GUSTS...ALONG AN ADVANCING COLD FRONT BETWEEN 21Z FRI-06Z
SAT...LATEST AT RWI AND FAY.

OUTLOOK: A CHANCE OF MORNING STRATUS AND FOG MON MORNING...FOLLOWED
BY SHOWERS/STORMS AND ASSOCIATED SUB-VFR CONDITIONS IN ASSOCIATION
WITH A SLOWLY PASSING COLD FRONT MON-TUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RAH
NEAR TERM...RAH
SHORT TERM...RAH
LONG TERM...22
AVIATION...KRD/RAH
Hazardous weather outlook, Apr 9, 4:42 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU APR 9 2015

NCZ021>025-038>043-073>078-083>086-088-089-102045-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
442 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH THIS
EVENING. SOME MAY BECOME STRONG TO SEVERE WITH DOWNBURST WINDS
AND LARGE HAIL. LOCALL HEAVY RAIN AND MINOR FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO OCCUR ALONG AND AHEAD
OF AN APPROACHING COLD FRONT FRIDAY AFTERNOON AND FRIDAY
NIGHT. DAMAGING WIND GUSTS...AND LOCALLY HEAVY DOWNPOURS AND
THREAT OF FLOODING...WILL POSE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ007>011-026>028-102045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
442 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO OCCUR ALONG AND AHEAD
OF AN APPROACHING COLD FRONT FRIDAY AFTERNOON AND FRIDAY
NIGHT. DAMAGING WIND GUSTS...AND LOCALLY HEAVY DOWNPOURS AND
THREAT OF FLOODING...WILL POSE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RAH

In the hours before

Local storm report, Apr 9, 8:22 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
822 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 W PFAFFTOWN           36.16N  80.37W
04/09/2015  M1.00 INCH       FORSYTH            NC   CO-OP OBSERVER

&&

EVENT NUMBER RAH1500610

KRD
Special weather statement, Apr 9, 8:31 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT THU APR 9 2015

NCZ040-041-077-100115-
WAKE NC-CHATHAM NC-HARNETT NC-
831 PM EDT THU APR 9 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE...
SOUTHEASTERN CHATHAM AND NORTH CENTRAL HARNETT COUNTIES UNTIL 915 PM
EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF FUQUAY-VARINA...OR 13 MILES
SOUTHEAST OF PITTSBORO...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FUQUAY-VARINA...APEX...HOLLY SPRINGS...DUNCAN...HARRIS LAKE BOAT
LAUNCH...SHEARON HARRIS RESERVOIR AND NEW HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3569 7877 3552 7879 3555 7901 3567 7902
TIME...MOT...LOC 0030Z 278DEG 19KT 3561 7896

77
Special weather statement, Apr 9, 9:08 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT THU APR 9 2015

NCZ040-041-076-077-100200-
WAKE NC-CHATHAM NC-LEE NC-HARNETT NC-
908 PM EDT THU APR 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHWESTERN WAKE...SOUTHEASTERN CHATHAM...NORTHERN LEE AND HARNETT
COUNTIES UNTIL 1000 PM EDT...

AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SANFORD
TO 7 MILES NORTHWEST OF LILLINGTON TO 7 MILES NORTHEAST OF POPE
AFB...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SANFORD...LILLINGTON...GARNER...FUQUAY-VARINA...DUNN...ANGIER...HOLLY
SPRINGS...ERWIN...COATS...BROADWAY...SEMINOLE...BUIES CREEK...
CUMNOCK...TIMBERLAKE...SHEARON HARRIS RESERVOIR...LAKE BENSON...
DUNCAN...HARRIS LAKE BOAT LAUNCH...ANDERSON CREEK AND RAVEN ROCK
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3543 7898 3555 7929 3565 7897 3568 7863
      3559 7862 3552 7871 3552 7869 3550 7869
      3549 7866 3543 7861 3540 7860 3539 7858
      3531 7857 3525 7870 3527 7872 3526 7880
      3524 7887 3523 7888 3521 7896
TIME...MOT...LOC 0108Z 237DEG 24KT 3556 7915 3546 7892 3525 7891

77
Special weather statement, Apr 9, 9:09 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT THU APR 9 2015

NCZ075>077-085-086-088-100215-
CUMBERLAND NC-MOORE NC-HOKE NC-SCOTLAND NC-LEE NC-HARNETT NC-
909 PM EDT THU APR 9 2015

AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SOUTHERN PINES TO 9 MILES EAST OF ABERDEEN TO 6 MILES
WEST OF LAURINBURG...AND MOVING EAST AT 30 MPH.

PEA TO MARBLE SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LAURINBURG...SOUTHERN PINES...RAEFORD...FORT BRAGG...
MAXTON...POPE AFB...ANTIOCH...SPRING LAKE...WHISPERING PINES...
WAGRAM...VASS...GIBSON...EAST LAURINBURG...CAMERON...BOWMORE...
PINEVIEW...BONNIE DOONE...TIMBERLAKE AND LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY.

&&

LAT...LON 3464 7948 3478 7964 3509 7934 3531 7942
      3541 7891 3518 7886 3495 7902 3495 7904
      3483 7919 3484 7935 3482 7936 3477 7933
      3464 7945
TIME...MOT...LOC 0108Z 258DEG 26KT 3526 7932 3511 7927 3479 7959

WSS
Local storm report, Apr 9, 9:17 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
917 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     LIGHTNING        4 ESE CARY              35.76N  78.74W
04/09/2015                   WAKE               NC   BROADCAST MEDIA

            *** 1 INJ *** FEMALE STRUCK BY LIGHTNING IN PARKING LOT
            OF CROSSROADS SHOPPING CENTER.

&&

EVENT NUMBER RAH1500611

WSS
Special weather statement, Apr 9, 9:21 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
921 PM EDT THU APR 9 2015

NCZ027-042-043-078-100230-
WILSON NC-NASH NC-JOHNSTON NC-WAYNE NC-
921 PM EDT THU APR 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WILSON...
SOUTHWESTERN NASH...JOHNSTON AND NORTHEASTERN WAYNE COUNTIES UNTIL
1030 PM EDT...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BAILEY
TO 9 MILES WEST OF FREMONT TO NEAR BENSON...AND MOVING EAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...WILSON...ELM CITY...FREMONT...BAILEY...MICRO...SELMA...
SHARPSBURG...FOUR OAKS...PINE LEVEL...KENLY...PRINCETON...LUCAMA...
MIDDLESEX...STANTONSBURG...BLACK CREEK...PIKEVILLE...SARATOGA...SIMS
AND EUREKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3564 7772 3557 7782 3543 7783 3539 7819
      3540 7860 3545 7862 3547 7865 3560 7842
      3585 7824 3586 7781 3582 7775 3574 7772
TIME...MOT...LOC 0120Z 268DEG 24KT 3578 7816 3553 7814 3544 7862

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:07 PM EDTSpecial Weather StatementRAHLee38 min
Apr 9, 8:21 PM EDTSpecial Weather StatementRAHJohnston, Wake54 min
Apr 9, 8:26 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake49 min
Apr 9, 8:31 PM EDTSpecial Weather StatementRAHHarnett44 min
Apr 9, 9:08 PM EDTSpecial Weather StatementRAHHarnett52 min
Apr 9, 9:09 PM EDTSpecial Weather StatementRAHHoke, Scotland66 min
Apr 9, 9:21 PM EDTSpecial Weather StatementRAHJohnston, Wilson69 min
Apr 9, 9:43 PM EDTAreal Flood AdvisoryRAHJohnston3 hr
Apr 9, 10:09 PM EDTSpecial Weather StatementRAHDurham, Wake66 min
Apr 9, 10:32 PM EDTSpecial Weather StatementRAHWayne58 min
Apr 9, 10:52 PM EDTSpecial Weather StatementRAHWilson38 min
Apr 9, 11:23 PM EDTSpecial Weather StatementRAHWake52 min
Apr 10, 12:24 AM EDTSpecial Weather StatementRAHEdgecombe, Nash36 min
Apr 10, 3:48 AM EDTDense Fog AdvisoryRAHForsyth, Granville, Guilford, Halifax, Person, Vance and 1 more5 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.